Tornadoes · United States · Ohio · 2011
EF1 tornado, Villa, Ohio, May 23, 2011
This EF1 tornado ran 0.4 miles across Clark County on May 23, 2011, touching down at 8:10 PM EDT and reaching 100 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 23, 2011
- Touchdown
- 8:10 PM EDT (00:10 UTC)
- Lifted
- 8:11 PM EDT (00:11 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $3,000
- County
- Clark County
- Touchdown point
- 39.991, -83.762
- Lift-off point
- 39.995, -83.756
- Record number
- 1105231810-01
What the Weather Service recorded
A quasi-linear convective system moved across an unstable airmass and produced widespread severe weather.
Concrete blocks were lifted onto a roof, convergence was noted in a wheat field south of a farm house, four power poles were knocked down, and one house had insulation pulled out of it due to the tornado. The maximum estimated wind speeds based on damage was around 90 miles per hour.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
14 minutes of warning. NWS ILN issued a tornado warning for this county at 23:56 UTC, 14 minutes before the tornado touched down, in force until 00:30 UTC.
The county was under a severe thunderstorm watch, issued at 20:28 UTC and running to 01:52 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:28 UTC | 01:52 UTC | Severe Thunderstorm Watch | ILN |
| 23:16 UTC | 00:15 UTC | Severe Thunderstorm Warning | ILN |
| 23:56 UTC | 00:30 UTC | Tornado Warning | ILN |
| 00:02 UTC | 00:18 UTC | Tornado Warning | ILN |
| 00:07 UTC | 00:30 UTC | Severe Thunderstorm Warning | ILN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:39 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at May 23, 5:50 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 23, 5:50 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 550 PM EDT MON MAY 23 2011 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING DUE TO A WARM AND UNSTABLE AIRMASS. A FRONTAL BOUNDARY WILL APPROACH THE AREA TONIGHT AND REMAIN ACROSS THE AREA FOR MOST OF THE WEEK. THIS WILL KEEP PRECIPITATION CHANCES IN THE FORECAST THROUGH THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... TWO MAIN AREAS OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED WEST OF THE AREA. ONE SLOWER MOVING AREA OF SCATTERED THUNDERSTORMS IS OVER NORTHERN INDIANA AND ANOTHER AREA MOVING INTO WESTERN PORTIONS OF INDIANA. BOTH AREAS OF STORMS WILL MOVE THROUGH DURING THE EVENING HOURS AND THEREFORE A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WIND AND LARGE HAIL. FLOODING WILL ALSO BE A CONCERN WITH THESE STORMS DUE TO HEAVY RAIN THAT OCCURRED YESTERDAY AND DURING THE OVERNIGHT HOURS. THE SEVERE THREAT WILL MOVE OUT OF THE AREA BY AROUND MIDNIGHT ALTHOUGH SOME PRECIPITATION WILL LINGER ACROSS THE AREA. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... FRONTAL BOUNDARY WILL LAY OUT ACROSS THE AREA ON TUESDAY WITH A SHORT WAVE MOVING THROUGH DURING THE DAY. DUE TO THIS HAVE INCREASED PRECIPITATION CHANCES TO 100 PERCENT FOR TUESDAY. PRECIP CHANCES WILL DECREASE AS THIS FEATURE MOVES TO THE EAST HOWEVER WITH FRONTAL BOUNDARY IN THE VICINITY WILL KEEP PRECIPITATION IN THE FORECAST OVERNIGHT TUESDAY NIGHT. TEMPERATURES WILL BE COOLER ACROSS THE NORTH ON TUESDAY AND WARMER ACROSS THE SOUTH DUE TO BOUNDARY POSITION. WITH EXTENSIVE CLOUD COVER ACROSS THE AREA TEMPERATURES TUESDAY NIGHT WILL ONLY DROP INTO THE MID 50S TO THE MID 60S. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... WARM FRONT WILL LIFT ACROSS THE REGION ON WEDNESDAY WITH SHOWERS AND THUNDERSTORMS LIKELY ALONG AND AHEAD OF THE BOUNDARY WITH ONLY SCATTERED STORMS IN THE WARM SECTOR. HOWEVER PRECIPITATION COVERAGE WILL INCREASE SUBSTANTIALLY LATE WEDNESDAY NIGHT AND CONTINUE INTO FRIDAY. THIS IN RESPONSE TO A CLOSED UPPER LOW IN THE MID MISSISSIPPI VALLEY OPENING UP AND SLOWLY LIFTING ACROSS THE REGION. AN ASSOCIATED SURFACE LOW AND COLD FRONT WILL MOVE THROUGH ON FRIDAY. SUBSIDENCE IN THE WAKE OF THIS SYSTEM SHOULD BRING A LULL IN PRECIPITATION FRIDAY NIGHT. BUT NEXT SHORT WAVE WILL BE APPROACHING THE GREAT LAKES ON SATURDAY. ALTHOUGH MODELS HAVE SHIFTED AWAY FROM THE FORECAST OF ANOTHER CLOSED LOW DEVELOPING...IT STILL APPEARS TO BE UNSETTLED ACROSS THE FORECAST AREA THROUGH THE HOLIDAY WEEKEND AS NUMEROUS SHORT WAVES MOVE THROUGH THE GREAT LAKES IN FAST FLOW. THIS PATTERN WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN FOR EACH DAY. BUT TEMPERATURES SHOULD BE CLOSE TO OR EVEN SLIGHTLY ABOVE NORMAL AS OPPOSED TO THE PREVIOUS COOL SOLUTION. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... SQUALL LINE PROGRESSING QUICKLY EAST ACROSS SOUTHERN INDIANA LATE THIS AFTERNOON. CURRENT TIMING HAS THIS TO THE WESTERN TAF SITES AROUND 23Z. AIRMASS AHEAD OF THIS IS MODERATELY UNSTABLE SO EXPECT IT TO PUSH ACROSS OUR ENTIRE AREA THROUGH EARLY EVENING. WIND GUST TO AROUND 50 KNOTS WILL BE POSSIBLE WITH THE SQUALL LINE AS IT MOVES THROUGH. SOME SHORT WAVE ENERGY PUSHING DOWN ACROSS NORTHERN INDIANA AND NORTHERN OHIO COULD ALLOW ACTIVITY TO LINGER A LITTLE LONGER AT KCMH/KLCK. ONCE PCPN MOVES THROUGH LATER THIS EVENING...EXPECT A BREAK IN PCPN THROUGH THE OVERNIGHT HOURS INTO TUESDAY MORNING. A BOUNDARY WILL REMAIN DRAPED ACROSS THE AREA THROUGH THE DAY ON TUESDAY AND AS WE DESTABILIZE THROUGH THE AFTERNOON...SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP THROUGH THE LATER PART OF THE TAF PERIOD. OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH THURSDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...NOVAK SHORT TERM...NOVAK LONG TERM... AVIATION...JGL
Hazardous weather outlook, May 23, 5:48 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 548 PM EDT MON MAY 23 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-242200- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 548 PM EDT MON MAY 23 2011 ...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. SOME OF THESE STORMS WILL BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. FLOODING WILL ALSO BE A CONCERN DUE TO ALREADY SATURATED GROUND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS OF THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. SEVERAL ROUNDS OF SEVERE WEATHER WILL BE POSSIBLE TUESDAY AFTERNOON ACROSS SOUTHERN OHIO AND NORTHERN KENTUCKY AND THEN THE ENTIRE REGION ON WEDNESDAY. DUE TO THE REPEATED PERIODS OF THUNDERSTORMS WHICH MAY OCCUR THIS WEEK THERE IS ALSO A POTENTIAL FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Local storm report, May 23, 7:42 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
742 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND GST FORT MCKINLEY 39.81N 84.26W
05/23/2011 E65 MPH MONTGOMERY OH TRAINED SPOTTER
WIND GUSTS OF 60 TO 70 MPH
&&Local storm report, May 23, 7:50 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
750 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST HAMILTON 39.39N 84.56W
05/23/2011 M0 MPH BUTLER OH ASOS
&&
HUGHESLocal storm report, May 23, 7:55 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
755 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM NON-TSTM WND DMG 5 S COLDWATER 40.41N 84.63W
05/23/2011 MERCER OH EMERGENCY MNGR
5 POWER POLES DOWN JUST SOUTH OF ST HENRY
&&Local storm report, May 23, 7:57 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
757 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST 3 W FAIRBORN 39.80N 84.07W
05/23/2011 M50 MPH GREENE OH AMATEUR RADIO
&&
ANOVAKLocal storm report, May 23, 8:00 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
800 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG DELHI TOWNSHIP 39.10N 84.61W
05/23/2011 HAMILTON OH AMATEUR RADIO
LARGE TREE LIMBS SNAPPED.
&&
ANOVAKLocal storm report, May 23, 8:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
804 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM NON-TSTM WND GST PIQUA 40.15N 84.25W
05/23/2011 E70 MPH MIAMI OH AMATEUR RADIO
&&
ANOVAKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
0.2 hours before the tornado, 63 km from the path. May 24, 2011.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -44 J/kg
- Surface CAPE
- 1714 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.2
- 0-3 km lapse rate
- 7.3 K/km
Cncnati-Daytn, OH (KILN), 12:00Z
11.8 hours after it, 63 km from the path. May 24, 2011.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -257 J/kg
- Surface CAPE
- 44 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
The radar
The Cincinnati radar (KILN), 64 km away, was scanning. The volume nearest the touchdown began at 00:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:11 UTC | TSTM WND DMG | New Moorefield | Clark, OH | TWENTY POLES SNAPPED/MINOR DAMAGE TO HOUSE/MINOR DAMAGE TO APARTMENTS/BARN BLOWN OFF FOUNDATION |
| 23:28 UTC | TSTM WND GST 63 | Ki23 Washington Ch Apt | Fayette, OH | |
| 23:37 UTC | TSTM WND DMG | 2 Nw Dayton | Montgomery, OH | TREE DOWN ACROSS ROAD. |
| 23:37 UTC | TSTM WND DMG | 2 Se Englewood | Montgomery, OH | NUMEROUS TREES DOWNED IN PARTS OF ENGLEWOOD AND CLAYTON. |
| 23:38 UTC | TSTM WND DMG | West Milton | Miami, OH | PANELS WERE RIPPED OFF A BARN. |
| 23:38 UTC | TSTM WND GST 65 | Fort Mckinley | Montgomery, OH | WIND GUSTS OF 60 TO 70 MPH |
| 23:41 UTC | TSTM WND DMG | 2 Nne Pleasant Hill | Miami, OH | NUMEROUS TREES DOWN AND DAMAGE TO A DAIRY FARM ALONG RENCH ROAD. EXAMINATION FROM LAW ENFORCEMENT...IN COLLABORATION WITH NATIONAL WEATHER SERVICE METEOROLOGISTS...INDICATED THAT DAMAGE AT THIS LOCATION WAS CAUSED BY STR |
| 23:41 UTC | TORNADO | 2 Nne Pleasant Hill | Miami, OH | NUMEROUS TREES DOWN AND DAMAGE TO A DAIRY FARM ALONG RENCH ROAD. POSSIBLE TORNADO REPORTED IN AREA OF DAMAGE. |
| 23:42 UTC | TSTM WND DMG | Riverside | Montgomery, OH | SEVERAL TREES DOWNED |
| 23:44 UTC | TSTM WND DMG | 3 W Beavercreek | Montgomery, OH | SVRL TREES DOWN, 1 UPROOTED, APPROX 5 TREES TOPPED OFF AROUND 20 FT UP |
| 23:46 UTC | TSTM WND DMG | Beavercreek | Greene, OH | PART OF A ROOF BLOWN OFF OF A RESTAURANT. |
| 23:46 UTC | TSTM WND DMG | Tipp City | Miami, OH | TREE DOWNED ON A CAR. |
| 23:46 UTC | TSTM WND DMG | W Beavercreek | Greene, OH | MULTIPLE TREES SNAPPED OR UPROOTED. ONE TREE FELL ONTO A HOUSE AND ANOTHER TREE FELL ONTO POWERLINES. |
| 23:46 UTC | TSTM WND GST 50 | 3 W Fairborn | Greene, OH | |
| 23:50 UTC | TSTM WND DMG | 2 Ne Anna | Shelby, OH | TREE UPROOTED. |
| 23:50 UTC | TSTM WND GST 77 | Anna | Shelby, OH | HONDA PLANT |
| 23:54 UTC | TSTM WND DMG | 1 Ene Xenia | Greene, OH | A TREE WAS DOWNED ON EAST MARKET STREET. |
| 23:54 UTC | TSTM WND DMG | Sidney | Shelby, OH | TREE DOWNED/POWER POLES LEANING |
| 23:55 UTC | TORNADO 1 | 3 E Fairborn | Greene, OH | NUMEROUS TREES SNAPPED AND UPROOTED. EF1 TORNADO WITH WIND SPEEDS APPROXIMATELY 90 MPH. |
| 23:56 UTC | TSTM WND DMG | 2 Se Fairborn | Greene, OH | MULTIPLE TREES DOWNED ALONG DAYTON YELLOW SPRINGS ROAD NEAR THE GREENE COUNTRY CLUB. |
| 23:56 UTC | TSTM WND DMG | Enon | Clark, OH | TREES DOWNED. |
| 23:58 UTC | TSTM WND DMG | 3 N New Carlisle | Clark, OH | ROOF DAMAGE TO CHICKEN HOUSE |
| 23:59 UTC | TSTM WND DMG | Maplewood | Shelby, OH | FENCE BLOWN DOWN. |
| 00:02 UTC | TSTM WND DMG | Dayton | Montgomery, OH | LG TREE UPROOTED WIND GUST E60 MPH |
| 00:02 UTC | TSTM WND GST 0 | Piqua | Miami, OH | |
| 00:02 UTC | TSTM WND GST 70 | Piqua | Miami, OH | |
| 00:02 UTC | NON-TSTM WND GST 70 | Piqua | Miami, OH | |
| 00:04 UTC | TSTM WND DMG | Quincy | Logan, OH | TREE DOWNED. |
| 00:07 UTC | TSTM WND GST 60 | Lewistown | Logan, OH | |
| 00:10 UTC | TSTM WND GST 58 | Kedj Bellefontaine Apt | Logan, OH | |
| 00:10 UTC | TORNADO 1 | 5 Nne Springfield | Clark, OH | EF1 TORNADO CONFIRMED NNE OF SPRINGFIELD OHIO. POWER POLES DOWNED AND HOME DAMAGE REPORTED. |
| 00:11 UTC | TSTM WND DMG | New Moorefield | Clark, OH | TWENTY POLES SNAPPED/MINOR DAMAGE TO HOUSE/MINOR DAMAGE TO APARTMENTS/BARN BLOWN OFF FOUNDATION. CORRECTED TIME OF EVENT. |
| 00:15 UTC | TSTM WND DMG | 6 Nne Springfield | Clark, OH | SVRL UTILITY POLES DOWN NR BOSART RD AND SR 4 |
| 00:15 UTC | HAIL 0.5 | Urbana | Champaign, OH | |
| 00:28 UTC | TSTM WND GST 63 | Ki23 Washington Ch Apt | Fayette, OH | CORRECTED TIME OF EVENT. |
| 00:36 UTC | TSTM WND DMG | Unionville Center | Union, OH | TREE DOWNED. |
| 00:39 UTC | TSTM WND DMG | 4 W Hilliard | Franklin, OH | A LARGE TRAILER WAS BLOWN OVER. |
| 00:39 UTC | HAIL 0.5 | 5 S Marysville | Union, OH | |
| 00:40 UTC | TSTM WND DMG | 4 E Marysville | Union, OH | BARN UNDER CONSTRUCTION HAD POSTS KNOCKED OUT OF THE GROUND ON HINTON-MILL RD |
| 00:43 UTC | TSTM WND GST 60 | Kmrt Marysville Apt | Union, OH |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of May 23, 2011
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 23 | 1:45 PM CDT | EF0 | Howell, MO | 1.0 | 100 | $10,000 | ||
| May 23 | 3:54 PM CDT | EF0 | Cape Girardeau, MO | 0.5 | 40 | $1,000 | ||
| May 23 | 5:23 PM EDT | EF2 | Juniata, PA | 4.7 | 250 | $50,000 | ||
| May 23 | 4:26 PM CDT | EF0 | Blaine, OK | 0.3 | 15 | |||
| May 23 | 5:32 PM EDT | EF0 | Huntington, IN | 0.4 | 30 | |||
| May 23 | 5:39 PM EDT | EF1 | Northumberland, PA | 1.2 | 100 | $50,000 | ||
| May 23 | 6:15 PM EDT | EF0 | Luce, MI | 2.4 | 50 | |||
| May 23 | 5:25 PM CDT | EF1 | Gallatin, IL | 11.8 | 200 | $250,000 | ||
| May 23 | 6:37 PM EDT | EF1 | Schuylkill, PA | 0.2 | 75 | $20,000 | ||
| May 23 | 6:43 PM EDT | EF0 | Dearborn, IN | 3.1 | 50 | $45,000 | ||
| May 23 | 5:52 PM CDT | EF0 | Osage, OK | 0.1 | 50 | |||
| May 23 | 6:56 PM EDT | EF1 | Van Wert, OH | 4.1 | 100 | |||
| May 23 | 7:25 PM EDT | EF0 | Carbon, PA | 0.4 | 50 | 1 | $75,000 | |
| May 23 | 7:43 PM EDT | EF0 | Clermont, OH | 0.2 | 33 | $30,000 | ||
| May 23 | 6:52 PM CDT | EF2 | Stewart, TN | 13.3 | 150 | 2 | $250,000 | |
| May 23 | 7:55 PM EDT | EF1 | Greene, OH | 0.9 | 100 | $3,000 | ||
| May 23 | 7:10 PM CDT | EF2 | Christian, KY | 17.3 | 175 | 1 | $350,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.